Session Time: 12:30pm-2:00pm
Location: Research Hub - Kiosk 4
Disclosures: Sindhoori R. Nalla, DO, MHSA: Nothing to disclose
Case Description: A 45-year-old male was admitted to an inpatient TBI unit following traumatic encephalopathy from a fall, resulting in right frontotemporal hemorrhagic contusions status post right craniotomy. Due to inattention and slowed cognitive processing speed, the patient was started on amantadine 100mg twice daily. This resulted in improved concentration, attention, and participation in therapy. On day 25 of amantadine treatment, the patient developed acute psychosis involving paranoia, Capgras delusions, and severe agitation, greatly affecting his safety and ability to participate in therapies. A CT head was negative for acute pathology. He did not have a prior history of psychiatric disease or renal dysfunction. Amantadine was discontinued and he was started on risperidone 0.5mg twice daily, with subsequent resolution of symptoms. Risperidone was ultimately weaned off with no recurrent psychosis.
Setting: Traumatic Brain Injury (TBI) Unit in Acute Inpatient Rehabilitation Hospital.
Patient: 45-year-old male with traumatic encephalopathy.
Assessment/Results: Amantadine related acute psychosis resolved with discontinuation of medication.
Discussion: Amantadine is a renally excreted dopamine agonist commonly used as a neurostimulant in the brain injury population. Neuropsychiatric complications are rare, with a reported incidence in one study of 0.7%. It is usually seen with medication initiation or dose uptitration. While reported side effects have not been well studied in the brain injury population, common associations are renal dysfunction, underlying psychiatric history, medication interactions, high dosages, and older age. Here we present an even rarer case in which late onset psychosis occurred with amantadine in a younger, healthy individual without associated risk factors.
Conclusion: Late onset amantadine induced acute psychosis is a rare but serious side effect for physiatrists to be aware of, even in younger, healthy patients without underlying risk factors. Further studies are warranted to better characterize neuropsychiatric complications of amantadine in the brain injury population.
Level of Evidence: Level V
To cite this abstract in AMA style:Nalla SR, Driver SP. A Rare Case of Late Onset Amantadine Induced Acute Psychosis [abstract]. PM R. 2019; 11(S2)(suppl 2). https://pmrjabstracts.org/abstract/a-rare-case-of-late-onset-amantadine-induced-acute-psychosis/. Accessed September 22, 2023.
« Back to AAPM&R Annual Assembly 2019
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/a-rare-case-of-late-onset-amantadine-induced-acute-psychosis/